Reactions 1704, p57 - 2 Jun 2018
Delirium: case report
A 14-year-old girl developed delirium following an overdose
of atropine for treatment of organophosphate poisoning.
The girl was admitted to the ICU for a suspected
organophosphate [EKALUX] consumption. She was diagnosed
with organophosphate poisoning. She was kept on nil per oral
and gastric lavage was performed. She was administered
Ringer Lactate, glucose [dextrose normal saline] followed by IV
STAT atropine injection 0.6 mg/ampoule, 20 ampoules and IV
atropine injection 30 ampoules along with normal saline.
Additionally, she was administered ranitidine and pralidoxime.
She was conscious but irritable on the following day. She was
administered Ringer’s lactate, dextrose normal saline,
pralidoxime-chloride [pralidoxime], ranitidine and IV atropine
injection 3 ampoules twice daily. However, she developed
delirium and hallucinations accompanied by dilated pupils.
The girl’s treatment with atropine was discontinued. There
was subsequent control of delirium within 3 hours of atropine
discontinuation. The reaction secondary to atropine
administration demonstrated atropine overdose and
unreasonable disease management. She was transferred to
another hospital for further management due to deterioration
of her health [time to reaction onset not stated].
Author comment: "[T]he patient developed signs of
delirium and hallucinations, with dilations noted in the
pupils. The adverse event that followed atropine
administration and the consecutive evidence of atropine-
induced delirium suggested a remarkable association. . . .
subsequent control of delirium within three hours of drug
stoppage. The toxic reaction that followed atropine
administrations clearly indicates over dosing and an irrational
approach of disease management."
Moudgil K, et al. Atropine induced delirium in Organophosphate (OP) insecticide
poisoning: A case report. Journal of Young Pharmacists 10: 243-245, No. 2, Apr
2018. Available from: URL: http://doi.org/10.5530/jyp.2018.10.54 -
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved